Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 144, NWS Flagstaff, AZ

October 2, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 2, 2018, 5:38 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 5:38 PM MST (00:38 UTC)
Expired
Oct 2, 2018, 8:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 100 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 2, 5:45 PM MSTFLASH FLOODCentral Ave Of Mayer, AZPUBLIC REPORT OF GREATER THAN TWO FEET OF WATER FLOWED THROUGH BIG BUG CREEK. THIS EVENT WAS DUE TO MODERATE DAYTIME AND HEAVY EVENING RAINFALL IN AND AROUND MAYER. THE FLOW LASTED FROM MID-AFTERNOON UNTIL AT LEAST AFTER 6:15 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

987 
WGUS55 KFGZ 030038
FFWFGZ
AZC025-030330-
/O.NEW.KFGZ.FF.W.0144.181003T0038Z-181003T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
538 PM MST TUE OCT 2 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 830 PM MST

* At 534 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Big Bug Creek is already flowing. Another 
  thunderstorm is headed to the Goodwin Fire scar and will increase 
  the flow. 

* Some locations that will experience flooding include...
  Mayer.

This includes the following streams and drainages...Turkey Creek...
Little Wolf Creek...Tuscumbia Creek...Pine Creek...Milk Creek...Crazy
Basin Creek...Big Bug Creek...Bear Creek...Antelope Creek...Cedar
Creek...Grapevine Creek...Wolf Creek...Hackberry Creek and Mineral
Creek.

This includes State Route 69 between mile markers 267 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3441 11220 3435 11217 3428 11222 3431 11236
      3440 11240 3447 11231

$$
MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 4:33 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 2, 4:33 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
433 PM MST Tue Oct 2 2018

.SYNOPSIS...Widespread showers and isolated thunderstorms will
continue across northern Arizona through this evening before
gradually tapering off. Another round of showers and thunderstorms
is expected on Wednesday afternoon and evening, especially in
western Coconino and Yavapai counties. A much colder storm system
is expected this weekend with rain and high elevation snow.

&&

.DISCUSSION...The extremely heavy rainfall amounts that were
expected over southeast Yavapai County and the eastern Mogollon
Rim have materialized today, while areas farther north and west
including Prescott and Flagstaff have seen amounts on the lower
end. The most impressive amounts so far have been from Crown King
to near Cordes and Sunset Point where 3.50" to 5.00" amounts have
been recorded. Also, along the eastern Mogollon Rim north of
Payson there has been 2.00" to 3.00" of rain since this morning.
The heaviest amounts have been in the favored upslope regions just
east of the track of the remnant tropical low-mid level
circulation. For the rest of today and tonight, the depth of
moisture over the region is expected to become more shallow,
decreasing the efficiency of rainfall. There will still be a few
hours however where additional heavy rain should continue over the
favored areas. We will keep the Flash Flood Watch going overnight
in Yavapai County and over the eastern Mogollon Rim but the watch
was cancelled farther north over most of Coconino County. With the
saturated low level air mass in place, there will also be patches
of fog through Wednesday morning.

Wednesday - a low pressure system will move onto the southern
California coast during the day and open up as it crosses southern
NV and northwest AZ Wednesday evening and overnight. Low level
moisture will remain plentiful, so cooling mid level temperatures
and large scale lift with the approaching low should produce a
round of showers and thunderstorms, espousal over Coconino and
much of Yavapai counties. Increasing deep layer wind shear will
also bring a chance of some strong to severe thunderstorms, with
hail and strong wind the main threats. Western Yavapai and NW
Coconino county are included in a slight risk area from the Storm
Prediction Center, with the marginal risk stretching farther east
through Yavapai County and along the Mogollon Rim.

Thursday and Friday - we will be in between systems with little to
no chance of rain and temperatures slightly below normal.
Saturday and Sunday - model guidance and ensembles remain in good
agreement that a deep and cold trough will move into Arizona from
the north. This is likely to bring much colder temperatures with
increasing winds and a good chance of rain and high elevation
snow. Will continue to fine tune the forecast through the week,
stay tuned for more details.

&&

.AVIATION...For the 00Z package...MVFR/IFR conditions present for
many locations through 01Z and expect overnight FG as well. SCT
showers near KPRC as the widespread rain continues to move towards
the northeast before becoming SCT overnight. Chance of thunderstorms
Wednesday that could produce gusty and erratic winds. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Light to moderate rainfall continues through
the evening. Showers and storms again on Wednesday, with the best
chances across Yavapai and Coconino counties. Gusty southwest winds
Thursday. Cooler temperatures will persist regionwide.

.Friday through Sunday...Unsettled weather will prevail with
cooler temperatures and gusty southwest winds at times. Possible
return of precipitation on Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through
late tonight FOR AZZ008-016-018-037-038.

&&

PUBLIC...JJ
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Oct 2, 3:22 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
322 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      2 NNW BLACK CANYON CITY 34.09N 112.15W
10/02/2018                   YAVAPAI            AZ   PUBLIC

            RISE OF 3 FEET IN ABOUT TWO HOURS ALONG
            BLACK CANYON CREEK AT THE LOW WATER CROSSING
            OVER MAREN AVENUE IN BLACK CANYON CITY.
            RECORDED BY YCFCD STREAM GAUGE.

&&

NWS FLAGSTAFF
Local storm report, Oct 2, 3:26 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
326 PM MST TUE OCT 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      4 ESE CORDES JUNCTION   34.31N 112.05W
10/02/2018                   YAVAPAI            AZ   OTHER FEDERAL

            USGS STREAM GAUGE ALONG AGUA FRIA RIVER EAST
            OF CORDES JUNCTION RECORDED A RISE OF ABOUT
            3.5 FEET IN THREE HOURS.

&&

NWS FLAGSTAFF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:45 PM MSTAreal Flood AdvisoryFGZYavapai12 hr
Oct 2, 8:53 PM MSTSpecial Weather StatementFGZ37 min
Oct 2, 9:30 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Oct 2, 11:50 PM MSTFlash Flood WarningFGZYavapai9 hr
Oct 3, 12:19 AM MSTFlash Flood WarningFGZCoconino, Yavapai6 hr
Oct 3, 2:16 AM MSTFlash Flood WarningFGZCoconino3 hr
Oct 3, 3:04 AM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Oct 3, 3:02 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min
Oct 3, 3:25 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Oct 3, 4:19 PM MSTSevere Thunderstorm WarningFGZNavajo26 min
Oct 3, 4:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Oct 3, 4:42 PM MSTSevere Thunderstorm WarningFGZApache33 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.